Doc, is irregular bleeding normal?
Dr Flo, I was expecting my periods at the end of October but unfortunately they didn’t come. Later, I spotted for a week. I saw a doctor and was put on medication for a week but that didn’t stop the spotting. I was put on medication again and given three injections, but I am still spotting to date . Right now I have back pain and lower abdominal pain like the one I get during my periods. I did a pregnancy test and it was negative. The doctor now suggests an ultrasound. Some people have told me that what I am experiencing is normal, that I should just give it time to resolve on its own. Kindly advise me because I’m worried. Eve
The irregular bleeding is most likely caused by an imbalance in your hormones. This may have been caused by hormonal medication e.g. emergency contraceptive pill or other hormonal contraceptives; excessive stress or anxiety; marked environmental changes or by other hormonal changes in the body e.g. due to problems in the ovaries, the thyroid or other glands.
It would be best for you to have an ultrasound done, and later, you can have your hormones checked. You should be followed up by a gynaecologist for appropriate treatment. In many cases, the irregularity lasts for a short duration then the cycle goes back to normal unless there is an underlying issue which should then be addressed.
Dr Flo, lately I have been experiencing pain in my abdomen that goes all the way to my back. I also suffer from bloating that causes me a lot of pain and I feel tired all day. What’s my problem? LK
Abdominal pain that goes to the back may be caused by a problem in any of the abdominal organs e.g. the stomach, the intestines, the liver, the pancreas, the kidneys and even the reproductive tract. Bloating refers to having a lot of gas in the gastrointestinal system. The gas may produce noise and make your abdomen look big. It can also cause persistent belching and may be the cause of the abdominal pain.
About half of the gas in our digestive systems comes from swallowed air, and the rest is usually produced by the bacteria in the gastrointestinal system that helps to digest food.
If the food does not move through the intestines as it should, then there can be a buildup of gas. You can also get a buildup of gas if you eat too quickly, if you eat too much or when you eat fatty foods.
Gas can also build up if you drink through a straw, chew gum, suck sweets or consume carbonated drinks like soda.
There are some foods that also increase the amount of gas in your intestines e.g. beans, lentils, whole grains, some vegetables (cabbage, cauliflower, and carrots), some fruits, artificial sweeteners, and dairy products, if your are lactose intolerant (you have difficulty digesting milk). Smoking has also been associated with bloating.
There are some ailments that can also cause bloating. These include hyperacidity, constipation, irritable bowel syndrome, functional gastrointestinal disorders, infections, food intolerance (e.g. lactose or gluten intolerance), side effects of some medicines, hormonal changes, especially in women (like menstrual changes, pregnancy); excessive weight gain, eating disorders, stress, depression and anxiety; blockage of the intestines, impaired movement of the intestinal muscles, diseases of the pancreas, accumulation of fluid in the abdomen (ascites) due to other illnesses like kidney disease, liver disease, heart failure and cancer.
To manage the symptoms, take a lot of water, avoid chewing gum and using drinking straws, eat slowly, avoid acidic and gassy foods, stop smoking, avoid carbonated drinks like soda, and if you are lactose or gluten intolerant, avoid those foods.
There are some medicines that help with the symptoms like simethicone, probiotics, anti-spasmodic medications for the pain and some anti-depressants.
It would be advisable to get a proper check-up in hospital so that a diagnosis can be made and you can get treated appropriately since your symptoms can be due to a wide array of causes.
Dr Flo, I have suffered hoarseness for more than two months. I have been to hospital more than three times but the treatment has not been effective. What should I do next? Stephen Koshal, Narok
Hoarseness is a change in voice due to injury or irritation of the vocal cords, which are located in the larynx, otherwise known as the voice box. Most of the time, hoarseness is caused by acute laryngitis, which is inflammation of the larynx, caused by a viral infection. This usually lasts for a short time and resolves on its own. Another common cause of hoarseness is overuse of the vocal cords due to singing, shouting or talking for long.
Other causes of hoarseness include allergies, hyperacidity and reflux, swellings on the vocal cord (nodules, polyps or cysts), injury of the vocal cords, smoking or inhaling other irritants, thyroid problems, nerve problems or throat cancer.
To manage it, you need to rest your voice and stop smoking. Since you have had the symptoms for more than two months, visit an ENT (ear, nose, throat) specialist so that you can have a proper evaluation of the head, neck and larynx.
Treatment will depend on the cause e.g. medication for hyperacidity and reflux, or surgery for swellings on the vocal cords, if necessary.
Send your medical questions to [email protected] for absolutely free expert advice